New York City 917 305 7700 • 50 BroadwayFt. Lauderdale 954 601 1930 • 2900 W Cypress Creek Rd
Home » NYC hearing test and other services at CHC » Adult and pediatric ENT services » Ototoxic medications

Ototoxic medications

Certain medications can cause damage to your hearing or aggravate an existing hearing issue. Hearing problems (such as a hearing loss or ringing in the ear) resulting from ototoxic medications typically occur when the recommended dosage is exceeded. Often these problems are reversible upon discontinuation of the drug. Occasionally there are times when this change in hearing can be permanent.

Discuss with your physician and pharmacist

If you are experiencing a hearing problem, or if there is a hearing disorder in your family, it is imperative that your treating physician and pharmacist be aware of this fact. The Center for Hearing and Communication encourages you to take responsibility in knowing which drugs you should try to avoid.

Ototoxic medications include certain antibiotics, chemotherapeutic drugs, diuretics, and salicylates in high doses. To learn more about ototoxic medications, visit merckmanuals.com.